Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 98, NWS Des Moines, IA

June 10, 2002Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 10, 2002, 11:11 PM CDT for Crawford County, Iowa. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2002, 11:11 PM CDT (04:11 UTC)
Expired
Jun 11, 2002, 12:00 AM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Crawford County, IA

The radar

The Omaha radar (KOAX), 113 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 11:27 PM CDTThunderstorm Wind 56 ECharter Oak, IA
Jun 10, 11:30 PM CDTThunderstorm Wind 56 ERicketts, IA
Jun 10, 11:32 PM CDTThunderstorm Wind 56 EDenison, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 9:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4189 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4189 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
2.7
Supercell composite
13.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 110411
SVRDSM
IAC047-110500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1111 PM CDT MON JUN 10 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN WEST CENTRAL IOWA

* UNTIL MIDNIGHT CDT

* AT 1110 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF RICKETTS TO
  18 MILES SOUTHWEST OF DOW CITY...OR FROM 37 MILES SOUTHEAST OF
  SIOUX CITY TO 34 MILES NORTH OF COUNCIL BLUFFS...MOVING NORTHEAST
  AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR CHARTER OAK AROUND 1115 PM...
  NEAR RICKETTS AROUND 1120 PM...
  NEAR DOW CITY AROUND 1125 PM...
  NEAR SCHLESWIG AROUND 1130 PM...
  NEAR DENISON AROUND 1135 PM AND
  NEAR MANILLA AROUND 1140 PM.

OTHER WARNING LOCATIONS INCLUDE ARION...ASPINWALL...BUCK GROVE...
CHARTER OAK...DELOIT...DENISON...KIRON...MANILLA...SCHLESWIG AND
VAIL.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY.
EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE
STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR
DAMAGE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM TUESDAY
MORNING FOR WESTERN IOWA.

LAT...LON 4221 9567 4188 9566 4187 9511 4220 9513

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:50 PM CDT, 7 hours 21 minutes earlier.

Area forecast discussion, Jun 10, 3:50 PM CDT, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT MON JUN 10 2002

COMPLICATED FORECAST TO DEAL WITH TODAY AS THERE ARE A FEW THINGS
GOING ON AT ONCE.  OF IMMEDIATE CONCERN IS THE VORT MAX PULLING NE
OUT OF KS/NE TOWARDS IA.  THIS IS MOVING INTO AN AREA WITH
SUBSTANTIALLY LESS CAP...GOOD MOISTURE AND MODERATE INSTABILITY.
THE CAVEAT...CLOUD COVER PRODUCED FROM AN EARLIER VORT MAX.  THIS
WILL LIKELY PROHIBIT THUNDERSTORM DEVELOPMENT UNTIL THE VORT MAX
MOVES CLOSER...SOMETIME LATER THIS EVENING.  NEXT CONCERN IS SOME
THUNDERSTORMS DEVELOPING OVER SERN NEB...ON THE NRN EDGE OF THE VORT
MAX.   THESE SHOULD BEHAVE THEMSELVES AS THEY MOVE INTO IOWA AND WE
ARE NOT EXPECTING MUCH IN THE WAY OF RAINFALL/SVR WX.

THE NEXT PROBLEM IS THE COLD FRONT WHICH CONTINUES TO MAKE PROGRESS
ACROSS THE DKTAS AND NEB HEADING INTO IA.  THERE IS NOT MUCH PUSH TO
THE SRN END OF THE FRONT BUT A SHORTWAVE SHOULD PUSH ACROSS THE NRN
HALF OF THE STATE TONIGHT DRAGGING THE FRONT ALONG WITH IT.   BY
TUESDAY MORNING THE FRONT IS EXPECTED TO BE SOMEWHERE ALONG AN ALO
TO DSM TO RDK.  MOISTURE AND MODERATE INSTABILITY WILL ALLOW THE
ATMOSPHERE TO RELOAD FAIRLY QUICKLY TUESDAY EARLY AFTERNOON...AFTER
THE MORNINGS CONVECTION...THUS GIVING US ANOTHER ROUND OF
THUNDERSTORMS.  THESE STORMS MAY BECOME SEVERE WITH HAIL AND WIND
THE PRIMARY THREAT.  THE FRONT THEN STALLS A BIT THROUGH TUESDAY
EVENING CONTINUING THE THREAT FOR STORMS OVER THE SERN QUARTER OF
THE CWA.  HIGH PRESSURE IS FORECAST TO BUILD IN BEHIND THE FRONT
PUSHING THE FRONT INTO NRN MO BEFORE STALLING IT OUT ONCE AGAIN.
PRECIP SHOULD END OVER THE CWA BY EARLY WEDNESDAY MORNING FOLLOWED
BY SOME CLEARING WITH COOLER TEMPS.  THE END OF THE WEEK WILL BE
FAIRLY TRANQUIL BEFORE AN ACTIVE START TO NEXT WEEK.

THE EXTENDED BECOMES PROBLEMATIC AS ANOTHER LOW DEVELOPS OVER ERN
NEB AND THE DKTAS WITH A WRM FNT EXTENDING...AND VACILLATING
BETWEEN NRN IA AND SRN MN.  CONVECTION WILL OCCUR ALONG AND N OF
THIS BOUNDARY BUT JUST WHERE IT WILL OCCUR IS THE PROBLEM.  FOR NOW
I HAVE PUT A CHANCE IN STARTING LATE SATURDAY THROUGH MONDAY.

.DSM...NONE

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 11:35 PM CDTSevere Thunderstorm WarningDMXCarroll55 min
Jun 10, 11:53 PM CDTSevere Thunderstorm WarningDMXAudubon52 min
Jun 11, 12:42 AM CDTSevere Thunderstorm WarningDMXBoone, Webster63 min
Jun 11, 12:59 AM CDTSevere Thunderstorm WarningDMXHamilton, Wright46 min
Jun 11, 1:17 AM CDTSevere Thunderstorm WarningDMXKossuth43 min
Jun 11, 1:24 AM CDTSevere Thunderstorm WarningDMXFranklin, Hardin51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.